Results 1 to 8 of 8

Thread: Antidepressants, Epilepsy, and Weight Gain

  1. #1

    Default Antidepressants, Epilepsy, and Weight Gain

    I'm going to be talking to my doctor next month about depression. I'm looking to ask about antidepressants that are safe to take with epilepsy and don't make you fat as a pig. :-/ My seizures are well under control with AEDs. I've had passed experience with hypomania, but not recently and that's only a slight concern. I'm already taking Tegretol which is both an AED and a mood stabilizer. I'm wanting to ask about an antidepressant though. I'm reading where Wellbutrin is good for weight but dangerous with epilepsy. Any recommendations to talk about with my doctor?

    Sandy

    @HowdyDave, Lizard & Linnie- I don't get on here much anymore. Keep me up to date with any replies.
    https://www.facebook.com/sandy.salmansohn
    Last edited by sandinmyears; 12-23-2013 at 08:57 AM.

  2. #2

    Default

    Well. I talked with a pharmacist today. She is thinking that Lexipro might be best but it can lower the seizure threshold. I think all the antidepressants do. Some just more than others.

  3. #3
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Sandy,
    I took Tegretol for yrs. and it didn't bother me as far as weight but it did make me moody. I know everyone is different but my Epileptologist told me I had to stay away from antidepressants
    because it would reverse what the AED's are doing to help stop my sz. Right now I'm on vimpat, Diamox and Mysoline and then I take vitamin B12 on my own to help reduce my sz.
    I wish you the best of luck trying to find the right meds to help you out and May God Bless You!

    Sue

  4. #4
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NC
    Posts
    135

    Default

    I took Zoloft after surgery due to the depression that occurs. It didn't bother my epilepsy at that time but the literature also says to use caution with seizures. All of the antidepressant literature says that although not all people will be negatively affected. Seems like I took Paxil at some time, but I do not think my docs ever took my epilepsy into consideration at all when prescribing it. They should have without a doubt!! The specific meds you are on will dictate which effective antidepressants you can take safely. The docs can put that info into their apps. Tattoo

  5. #5

    Default

    I already take Tegretol for seizures. I'm looking for an antidepressant not a mood stabilizer.

  6. #6

    Default

    @Porkette- I already take Tegretol for seizures. I'm looking for an antidepressant not a mood stabilizer.
    @Tattoo- Paxil is known to cause problems with weight gain. I don't know about Zoloft.

  7. #7
    Community Member
    Join Date
    Oct 2006
    Location
    Northern California
    Posts
    23

    Default

    The best for depression is a consistent therapy program with a professional therapist that specializes in epilepsy & depression. I know money is a problem, most of us don't have to pay for a car, upkeep & insurance so there is money that can be found. Successful therapy would cost 10,000 a year and is a tax deduction if you see a psychologist with a Phd. So what is your health worth to you and your families.

  8. #8
    Community Member Firehorse's Avatar
    Join Date
    Jan 2007
    Location
    Online
    Posts
    44

    Default

    Hey sandinmyears! I apologize for not replying earlier, I must have missed this thread entirely the past few times I quickly browsed BT. I blame my depression, & intense pain from the kidney stones I've been grueling over for the past 2 weeks. Though I have yet to seek therapy for my depression either, I do know organized and regular therapy, by a licensed & qualified therapist is always best.
    In my opinion I do not recommend any of the above antidepressant drugs. They cut the seizure threshold significantly.
    Remember, everybody's seizures are different, and everyone reacts to drugs differently.
    I am a good example of this; Most people gain weight from Depakote, I lost 30 lbs in as many days when I started taking it!

    Good Luck,

    Firehorse



    P.S Keep your chin up! (If worried about weight gain, keep doing chin ups!)

Similar Threads

  1. Replies: 2
    Last Post: 07-27-2013, 04:55 AM
  2. Study links PML risk to low body weight w/Tysabri in MS
    By agate in forum Multiple Sclerosis
    Replies: 2
    Last Post: 04-10-2013, 08:13 PM
  3. Greater fracture risk possible w/use of antidepressants
    By agate in forum Multiple Sclerosis
    Replies: 6
    Last Post: 06-18-2012, 10:31 AM
  4. Grant is still putting on weight and we don't know why?
    By Paul from Australia in forum Child Neurology
    Replies: 2
    Last Post: 02-10-2012, 08:51 PM
  5. Grant is putting on weight and we don't know why
    By Paul from Australia in forum Child Neurology
    Replies: 5
    Last Post: 02-06-2012, 02:58 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.